How Dogs Overdose on Tylenol & How it Can be Prevented

Source: PetWave, Updated on July 16, 2015
Acetaminophen

Causes of Acetaminophen “Biological Unfolding”

Acetaminophen, also commonly known as Tylenol, can cause significant damage to a dog’s liver if it is ingested in even small amounts. There is a very narrow margin of safety for pets that ingest this drug, which is one of the most common causes of drug overdose in companion animals. Acetaminophen is rapidly absorbed in a dog’s stomach and small intestine after oral administration; peak blood levels typically are reached within 30 to 60 minutes. The drug and its breakdown products (metabolites) bind to certain proteins in the liver and interfere with the normal metabolism of toxic substances from the dog’s body. Acetaminophen also causes liver cells and tissue to die, which is called “hepatobiliary necrosis”. Overdose of acetaminophen can also cause cardiovascular, gastrointestinal, kidney, respiratory and nervous system collapse. Unfortunately, depending upon how much acetaminophen a dog has ingested, death can occur within a matter of hours to days if the intoxication is not detected and treated in a timely fashion. This drug is extremely toxic to dogs and should always be kept well out of their reach.

Causes of Acetaminophen “Real Life”

In almost every household people can find some brand of drug that contains Acetaminophen. The most common source/name where this drug is found is in the popular pain reliever, Tylenol. Here are two main categories or causes of Acetaminophen

(Tylenol) Toxicity in Dogs:

#1 Accidental Ingestion: Most of the cases of acetaminophen poisoning are caused by their accidental ingestion of a toxic dose of the drug when they come across a bottle of the medication on the counter, table or elsewhere in the house and decide to investigate and then eat its contents. In cats, even one-half of an acetaminophen tablet can be life-threatening. It takes eating a bit more than that to become toxic to most dogs, but the eventual effects are the same.

#2 Uninformed Owners: It is not regularly prescribed for either of these effects in domestic pets. Cats and young, small-breed dogs are especially susceptible to the adverse effects of this drug. Many cases of acetaminophen toxicity are caused by well-intentioned but uniformed owners who administer the human over-the-counter medication to their pets in an attempt to help relieve their perceived pain or reduce a fever.

Prevention of Acetaminophen Toxicity in Dogs

The best way to prevent dogs from getting sick from ingesting acetaminophen (or other over-the-counter drugs produced and intended only for human use) is to keep the medication out of the animal’s reach. Acetaminophen should be stored in a well-secured, elevated storage cabinet. Bottles of Tylenol or its generic equivalent should never be left on a coffee table, kitchen counter or in a purse that is within the reach of the family dog. Cats are especially sensitive to acetaminophen and should never be given this medication. Dogs should not be given this drug unless under the explicit instructions of - and careful dosage by - a veterinarian who is very familiar with the dog’s size, weight and current health status. Pet owners should not administer drugs that are intended and sold for people to their pets, as the consequences can be devastating.

Disorders Similar to Tylenol Toxicity

Dog Health Center

Lead Poisoning

Dogs can be poisoned when they ingest lead – especially if they have repeated exposure to the substance. Lead is found in a number of places and in a number of different things

Learn more about: Lead Poisoning